Texas, 2018Drought in Texas, September 25 to 30, 2018
September 25 to 30, 2018 · NWS EPZ · 1 event in 1 county or zone
Extended dry conditions caused the extension of Severe(D2) drought conditions into extreme eastern Hudspeth County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extended dry conditions caused the extension of Severe(D2) drought conditions into extreme eastern Hudspeth County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 25, 4:47 AM MST, 7 hours 13 minutes earlier.
Area forecast discussion, Sep 25, 4:47 AM MST, 7 hours 13 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
547 AM MDT Tue Sep 25 2018
.SYNOPSIS...
A disturbance aloft will drop down this afternoon through
Wednesday, allowing some thunderstorms to develop today, mostly
over the mountains. A vigorous cool front will also push in
tonight from the east, laying the way for dramatic cooling on
Wednesday. Highs today will be around 5 degrees above normal, but
highs on Wednesday will be some 15 degrees cooler than today.
Isolated thunderstorms will continue and spread to the lowlands.
The rest of the week will be dry with warming temperatures as
high pressure builds back in over the Desert Southwest.
&&
.DISCUSSION...
Looks like a quick taste of autumn coming up, and then returning
back to late summer weather. In the short term, long wave trough
over upper Midwest will continue drifting east, with frontal band
of moisture, possibly mostly aloft extending out this trough back
across northern New Mexico to southern California. Back to the
northwest, a short wave associated with a jet streak is rapidly
dropping down the back side of the trough towards our area.
Meanwhile, a surface cool front dropping down the front range of
the Rockies is nearing the Oklahoma Panhandle and far NW New
Mexico.
For today and tonight...the frontal band will come through late
today, adding a bit of deeper moisture to the CWA. This combined
with modest instability, could kick off a few thunderstorms,
mainly over the mountains. Will spread POPs to rest of area
tonight as instability persists. The cool front should reach the
Sac Mtns by later afternoon and then into the Rio Grande Valley by
around midnight. This also could provide a focusing mechanism for
thunderstorms. West slope winds will pick up through the night
time hours, with gusts of 30 to 40 mph, mainly the west slopes of
the Franklin and Hueco mountains.
Wednesday...autumn will drop in for a visit as the cool front
reaches Arizona border by afternoon. Aforementioned short wave
also reaches western New Mexico by early afternoon. This will set
up a strong shear environment. These ingredients should all
combine to kick off more thunderstorms. In fact the shear would
point toward severe potential, but big question is how much
cooling takes place. Prog soundings show convective temperatures
of around 80-83 degrees. Highs are expected to remain in the 70s
most lowland sites-perhaps western lowlands could maintain their
convective temperature. Good rule of thumb--watch today's high
temps for the Texas Panhandle and our highs for Wednesday should
be around 10 degrees warmer.
Thursday into the weekend...late summer returns upper ridge
aggressively builds in behind exiting trough. Low temps Thursday
morning could be the coolest of the season, with notorious cold
spots like Cliff, Gila Hot Springs, Lake Roberts all briefly
dropping below freezing. Otherwise ridge will allow plenty of
sunshine and quickly recovering temps, with highs back above
normal by Friday.
Beyond Sunday, forecast confidence is a mess as GFS and ECMWF
continue to have significant differences as eastern Pacific
tropical features proves tough to agree on. GFS shows wet
solution Mon/Tue, while ECMWF shows drier solution as tropical
feature has no impact on area. For now will lean to ECMWF.
&&
.AVIATION...Valid 25/12Z-26/12Z...
VFR conditions through forecast period. Skies P6SM SKC-FEW120
FEW250. After 18Z over mountains...isolated BKN080CB -TSRA. These
conditions could develop over the remainder of the area after 22Z.
&&
.FIRE WEATHER...
Increasing moisture today will allow a few thunderstorms to
develop this afternoon, mostly over mountain zones. Thunderstorms
could spread to lowlands tonight as vigorous cool front pushes in
from the east. Much cooler on Wednesday with isolated
thunderstorms continuing. After high temps today above normal,
highs on Wednesday will cool about 10-15 degrees from today. Min
RHs today mostly in the 20s, increasing to 30s lowlands and 50s
mountains on Wednesday. Gusty east winds developing tonight into
Wednesday morning.
Thursday through the weekend looks dry as upper ridge builds back
in. Temps back above normal by Friday and Saturday. Min RHs
returning to the 20s lowlands and 30s mountains.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 90 64 75 55 / 0 0 10 20
Sierra Blanca 88 58 70 50 / 0 10 30 20
Las Cruces 89 60 76 51 / 0 0 10 20
Alamogordo 87 58 75 50 / 0 20 20 20
Cloudcroft 70 42 54 39 / 10 30 30 30
Truth or Consequences 85 57 74 52 / 0 20 20 20
Silver City 82 55 73 50 / 0 0 30 20
Deming 88 59 77 51 / 0 0 10 20
Lordsburg 86 60 79 54 / 0 0 10 10
West El Paso Metro 89 64 75 54 / 0 0 20 20
Dell City 91 59 71 51 / 0 20 30 20
Fort Hancock 92 63 75 53 / 0 0 20 20
Loma Linda 87 58 70 50 / 0 0 20 20
Fabens 91 62 75 53 / 0 0 20 20
Santa Teresa 89 61 76 53 / 0 0 10 20
White Sands HQ 89 59 75 51 / 0 0 10 20
Jornada Range 87 59 75 51 / 0 0 10 20
Hatch 88 59 78 52 / 0 0 10 20
Columbus 89 62 78 52 / 0 0 10 10
Orogrande 88 60 75 51 / 0 10 20 20
Mayhill 78 47 57 41 / 10 30 30 30
Mescalero 80 48 60 41 / 10 30 30 20
Timberon 79 48 61 40 / 10 30 30 30
Winston 81 50 71 45 / 10 40 40 20
Hillsboro 84 56 75 50 / 0 40 30 20
Spaceport 86 56 75 50 / 0 10 10 20
Lake Roberts 81 50 72 43 / 10 30 30 20
Hurley 83 55 75 49 / 0 0 20 20
Cliff 85 46 79 45 / 0 10 20 20
Mule Creek 84 47 78 47 / 0 0 10 10
Faywood 84 57 74 50 / 0 0 30 20
Animas 86 62 80 55 / 0 0 10 10
Hachita 87 59 77 51 / 0 0 10 10
Antelope Wells 85 59 78 54 / 0 0 20 20
Cloverdale 82 61 77 54 / 0 0 20 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
17 Hefner
Hazardous weather outlook, Sep 25, 10:00 AM MST, 2 hours before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1100 AM MDT Tue Sep 25 2018
NMZ401>417-TXZ418>424-261700-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1100 AM MDT Tue Sep 25 2018
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Just a few mountain storms expected today with minimal hazardous
weather expected. However this evening and tonight a strong cold
front will push in from the E/NE. This will provide a focus for
increased shower and thunderstorm development as it pushes east to
west across the region. In addition, there will be strong and
gusty east winds, especially over west slopes and through passes
that could cause minor damage to light structures. Heavy rain not
expected over significant areas, but a few storms could produce
small hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Much cooler conditions for Wednesday behind tonight's frontal
passage. Continue breezy early Wednesday, especially SW New
Mexico. Still potential for isolated showers and thunderstorms.
Dry weather and becoming more seasonal Thursday through the
weekend. Possible moisture return by Monday for more storm and
rain potential.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed. However spotter reports of
any type of significant weather is always appreciated. Please
call the NWS with your reports anytime.
Bird
Drought, Southern Hudspeth Highlands
- When
- September 25, 12:00 PM MST to September 30, 11:59 PM MST
- Where
- Southern Hudspeth Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
Dry conditions for much of the monsoon season caused Severe(D2) drought conditions to be extended into the extreme eastern portion of the zone.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in North Carolina, September 25, 20181 death · 1 event
- Tornadoes and Damaging Winds in Michigan, September 25, 2018$1.3 million · EF1 · 6 events
- Flooding in Connecticut, September 25 to 26, 2018$125,000 · 8 events
- Tornado and Flash Flooding in Tennessee, September 25, 2018$15,000 · EF1 · 3 events
- Flash Flooding and Flood in Connecticut, September 25 to 26, 201833 events
- Tornadoes and Damaging Winds in Iowa, September 25, 2018$6,000 · EF1 · 8 events
- Damaging Winds in Illinois, September 25, 2018$10,000 · 65 kt wind · 24 events
- Flash Flooding in Indiana, September 25, 2018$25,000 · 2 events
- Damaging Winds in Illinois, September 25, 201885 kt wind · 16 events
- Flash Flooding in New Jersey, September 25, 201815 events
- Flash Flood and Heavy Rain in Hawaii, September 25 to 29, 201813 events
- Flooding and Lightning Strikes in Rhode Island, September 25 to 26, 2018$4,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786118.